Data suggest that intravitreal bevacizumab increases the risk of thromboembolism, and some studies have raised the possibility of a link between bevacizumab and myocardial infarction (MI), while other studies did not find such a relationship.
Anti-vascular endothelial growth factor (VEGF) therapy has become the main treatment for vascular leakage, and the anti-VEGF agent bevacizumab is frequently used off-label in intravitreal injections given its favorable cost effectiveness compared with other anti-VEGF therapies. However, some data suggest that intravitreal bevacizumab increases the risk of thromboembolism, and some studies have raised the possibility of a link between bevacizumab and myocardial infarction (MI), while other studies did not find such a relationship.
In a study published in Medicine, investigators reviewed medical records of all patients treated with intravitreal bevacizumab during 2016 at a single hospital in the Republic of Korea. Patients (n = 724) all received injections of 1.25 mg of bevacizumab and were grouped according to whether they were receiving bevacizumab injections for age-related macular degeneration (AMD), diabetes-related complications, or retinal vein occlusion (RVO). The researchers then investigated the prevalence of MI within 2 months of injection. In total, patients received 1870 injections.
At 2 months posttreatment, 7 patients were diagnosed with MI. Of the 274 patients with AMD, 2 (0.73%) were diagnosed; of the 311 patients with diabetes-related complications, 3 (0.96%) were diagnosed; and of the 139 patients with RVO, 2 (1.44%) were diagnosed. There was no significant difference in MI prevalence after injection according to the reason for receiving the injection (P = .785). The researchers say that they could not determine the significance of group differences in prevalence of MI given the small sample size, but the average number of injections was lowest in the patients with RVO, and the average age of the patients with RVO was lower than that of the patients with AMD.
This finding “…may indicate that there is no association between [bevacizumab] injection and the development of MI, not only because there was no significant difference but also because more MIs occurred in patients with DM and RVO, suggesting that the MI was caused by systemic vascular disorders and not by [bevacizumab] injections. However, it is also possible that DM- or RVO-induced damage to the blood-retinal barrier could have affected the systemic circulation and induced vascular damage,” say the authors. However, providers should exercise caution when administering intravitreal bevacizumab, especially to patients with risk factors for MI.
Kwon JW, Donghyun J, Yoon LT. The association between myocardial infarction and intravitreal bevacizumab injection. Medicine. 2018;97(13):0198. doi: 10.1097/MD.0000000000010198.